Alert archive / California / Wind Advisories in 2024

Wind Advisory 33, NWS San Diego, CA

December 18, 20244 counties in California

NWS San Diego, CA issued this wind advisory at Dec 18, 2024, 12:32 AM PST for 4 counties in California. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2024, 12:32 AM PST (08:32 UTC)
Expired
Dec 18, 2024, 12:00 PM PST
In force
11 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2024-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2024-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-105 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS76 KSGX 180832
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1232 AM PST Wed Dec 18 2024

CAZ048-050-055>058-065-554-182000-
/O.NEW.KSGX.WI.Y.0033.241218T0832Z-241218T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Diego County Valleys-San Bernardino County Mountains-Riverside
County Mountains-Santa Ana Mountains and Foothills-San Diego
County Mountains-San Gorgonio Pass Near Banning-Orange County
Inland Areas-
Including the cities of Crestline, Idyllwild-Pine Cove, Desert
Hot Springs, San Bernardino, Pine Valley, Banning, Julian,
Orange, Fontana, Rancho Cucamonga, Running Springs, and Lake
Arrowhead
1232 AM PST Wed Dec 18 2024

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph. 
  Isolated gusts to 60 mph.

* WHERE...Along and below the coastal slopes of the mountains for 
  portions of Orange County Inland Areas, Riverside County 
  Mountains, San Bernardino County Mountains, San Bernardino and 
  Riverside County Valleys-The Inland Empire, San Diego County 
  Mountains, San Diego County Valleys, San Gorgonio Pass Near 
  Banning, and Santa Ana Mountains and Foothills.

* WHEN...Until noon PST today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

17
1 follow-up statement
995 
WWUS76 KSGX 181953
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1153 AM PST Wed Dec 18 2024

CAZ048-050-055>058-065-554-182100-
/O.EXP.KSGX.WI.Y.0033.000000T0000Z-241218T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-San
Diego County Valleys-San Bernardino County Mountains-Riverside
County Mountains-Santa Ana Mountains and Foothills-San Diego
County Mountains-San Gorgonio Pass Near Banning-Orange County
Inland Areas-
Including the cities of San Bernardino, Running Springs,
Idyllwild-Pine Cove, Desert Hot Springs, Crestline, Orange, Lake
Arrowhead, Fontana, Julian, Rancho Cucamonga, Pine Valley, and
Banning
1153 AM PST Wed Dec 18 2024

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...

Widespread breezy east to northeast winds have mostly diminished. 
Gusts to 35 mph are possible into Thursday morning but winds will be 
confined to mountain foothills and near passes.

$$

CO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 8:36 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 17, 8:36 PM PST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
836 PM PST Tue Dec 17 2024

.SYNOPSIS...
Above normal temperatures will continue through the rest of the
week, with gusty Santa Ana winds from the foothills to the
western valleys through Wednesday. A troughing regime will set up
off the West Coast later this week, bringing a return of a deeper
marine layer, lower temperatures and lighter winds. This
troughing pattern may strengthen enough to bring light
precipitation to the region early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This evening, the Santa Ana winds have pushed the low clouds many
miles offshore to the southwest, leaving only high clouds
streaming from north to south overhead. Within the last hour, the
windiest locations have reported wind gusts of 50 to 65 mph.
Higher gusts could occur overnight, most likely in those same
locations.

From previous discussion...
We can expect the Santa Ana winds to strengthen and become more
widespread overnight. Highest winds will be in the coastal facing
passes with gusts locally over 50 MPH in the Santa Ana mountains
and San Bernardino mountains, locally over 40 MPH in San Diego
County per latest WRF/NBM model guidance.

As the winds begin to become more localized later on Wednesday,
the offshore wind pattern will lead to increased temperatures over
the region as well. High temperatures will be up to locally 20
degrees above normal for inland valleys west of the mountains by
Wednesday afternoon, with many areas reaching into the low to mid
80s. Places like El Cajon, Lake Elsinore and Chino have about a
30-50% chance of reaching the 85 degree mark on Wednesday
afternoon per latest NBM probabilities. Onshore flow will return
for Thursday into Friday, helping to deepen the marine layer and
knock temperatures down some for those west of the mountains. This
will bring a better chance of low clouds and patchy fog across
the coastal areas each night and morning as we approach the
weekend.

By the weekend, a troughing pattern develops over the West Coast
as waves of precipitation are expected for parts of Northern
California. The jet stream may become amplified enough to bring
light precipitation to parts of SoCal near the Christmas Eve time
frame as some model ensemble guidance suggests. NBM POPs left in
as chances for measurable rainfall look small for now (10-30%),
though ensemble cluster analysis paints a more drier ridging
pattern overall. This leads to a continued high uncertainty
forecast, so please keep up with the latest details as we head
closer to the Christmas holiday.

&&

.AVIATION...
180400Z....Coasts/Valleys...FEW-SCT high clouds through tomorrow.
Gusty offshore winds will be strongest tonight into early Wednesday
morning for parts of the inland valleys and coastal foothills, then
decrease through Wed. Intermittently breezy winds at KSNA and KSBD
are possible overnight, with periods of calmer winds where LLWS
becomes a concern. Low clouds based at 300-700 ft MSL develop
offshore after 01Z Thu, but with continued weak offshore flow,
chances for impacts at coastal sites are generally low, with a 30%
chance for BKN or more cigs at KSAN 02-12Z Thu and 10% elsewhere.

.Mountains/Deserts...FEW-SCT high clouds through Wednesday
generally above 20,000ft MSL. Northeast to east winds gusting 25-35
kts with moderate up/downdrafts over the mountains. BLDU possible
and may briefly reduce VIS down to 3SM. Locally stronger surface
winds through mountain passes. Lighter winds after 18z Wednesday.

&&

.MARINE...
No hazardous marine weather conditions are expected through Saturday.

&&

.FIRE WEATHER...
Gusty northerly Santa Ana winds will continue to spread into
foothills and valleys of Orange and the Inland Empire, a bit later
into parts of San Diego County. The strong winds will continue
into Wednesday morning, then gradually weaken for Wednesday
afternoon and evening.

The stronger gusts along and below the coastal slopes of the San
Bernardino County mountains and along and below the coastal slopes
of the Santa Ana Mountains are expected to reach 40 to 50 mph,
with the stronger gusts along and below the coastal slopes of the
mountains in Riverside and San Diego Counties to 30 to 40 mph. The
most wind-prone locations could get gusts of 60-70 mph.

The lowest humidity on Wednesday for the valleys, inland coastal
areas, and coastal slopes of the mountains will fall to 10 to 15
percent. Only isolated areas in either time or space might
briefly reach red flag criteria for Wednesday afternoon with the
most likely locations for that to occur being in the Inland
Empire below the Cajon Pass and Banning Pass.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC/FIRE WEATHER...PG
AVIATION/MARINE...CSP

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.